Alert archive / Indiana / Tornado Warnings in 2022

Tornado Warning 29, NWS Paducah, KY

May 19, 2022Gibson County, Indiana; Wabash County, Illinois

NWS Paducah, KY issued this tornado warning at May 19, 2022, 9:32 PM CDT for Gibson County, Indiana; Wabash County, Illinois. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 9:32 PM CDT (02:32 UTC)
Expired
May 19, 2022, 9:43 PM CDT
In force
11 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Wabash County, IL, Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 18 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 9:36 PM CDTTORNADO1 Sse Mount Carmel, ILDAMAGE REPORTED TO THE HIGH SCHOOL. MANY TREES DOWN. CHECKING ON HOME DAMAGE. MULTIPLE TOUCH DOWNS REPORTED PER LAW ENFORCEMENT. TRACKED ACROSS THE SOUTHERN SIDE OF MOUNT CARMEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:39 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
555 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1519 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

523 
WFUS53 KPAH 200232
TORPAH
ILC185-INC051-200300-
/O.NEW.KPAH.TO.W.0029.220520T0232Z-220520T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
932 PM CDT Thu May 19 2022

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Central Wabash County in southeastern Illinois...
  Central Gibson County in southwestern Indiana...

* Until 1000 PM CDT.
    
* At 932 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mount Carmel, moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mount Carmel around 940 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3846 8776 3846 8774 3844 8773 3844 8774
      3842 8774 3842 8771 3839 8769 3833 8786
      3837 8789 3847 8775
TIME...MOT...LOC 0232Z 239DEG 49KT 3837 8785 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CN
2 follow-up statements
598 
WWUS53 KPAH 200239
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
939 PM CDT Thu May 19 2022

ILC185-INC051-200300-
/O.CON.KPAH.TO.W.0029.000000T0000Z-220520T0300Z/
Wabash IL-Gibson IN-
939 PM CDT Thu May 19 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
WABASH AND NORTHWESTERN GIBSON COUNTIES...
    
At 939 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mount Carmel, moving northeast at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm just moved through the southern part of 
Mount Carmel Illinois.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3846 8776 3846 8774 3844 8773 3844 8774
      3842 8774 3842 8771 3839 8769 3836 8779
      3840 8783 3847 8775
TIME...MOT...LOC 0239Z 239DEG 49KT 3842 8774 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CN
474 
WWUS53 KPAH 200243
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
943 PM CDT Thu May 19 2022

ILC185-INC051-200253-
/O.CAN.KPAH.TO.W.0029.000000T0000Z-220520T0300Z/
Wabash IL-Gibson IN-
943 PM CDT Thu May 19 2022

...THE TORNADO WARNING FOR CENTRAL WABASH AND NORTHWESTERN GIBSON
COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Illinois...and southwestern Indiana.

LAT...LON 3846 8776 3846 8774 3844 8773 3844 8774
      3842 8774 3842 8771 3839 8769 3836 8779
      3840 8783 3847 8775
TIME...MOT...LOC 0243Z 239DEG 49KT 3845 8767 

$$

CN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 19, 6:30 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 19, 6:30 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Thu May 19 2022

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 328 PM CDT Thu May 19 2022

The threat for severe winds and perhaps a brief tornado is
increasing rapidly across southern Missouri. Will likely continue
to move east and possibly accelerate some late this afternoon.

Developing MCS associated with an MCV from overnight and early day
convection has consolidated into an organized bow echo over the
past hour, and is likely already producing a nearly solid area of
severe wind gusts and some large hail. Downstream, the air mass
continues to become more unstable with temperatures above 80 F and
MUCAPE 3000-4000 J/kg. Omega fields are also increasing across
southeast MO as the air mass warms.

Given the substantial amount of instability, very moist air mass
ahead of the system, and favorable time of day...further
strengthening is expected, with large swaths of significant wind
damage possible. An additional watch will likely be needed farther
east across the MS River through southern IL into the EVV Tri
State region later this afternoon into this evening as the
complex continues to plow east.

Rainfree, breezy south to southwest winds 15-25 mph and
unseasonably warm temps will follow this system later tonight and
Friday. Could see some wind gusts in the 30 to 40 mph range with
high temps near 90 in many locations. Warm and moist sw flow aloft
will continue into Saturday and Saturday night, as a weak cold
front approaches very slowly from the west. This front will bring
the next decent chc for at least some scattered showers and
thunderstorms, esp by Saturday night.

.LONG TERM...(Sunday through Thursday)
Issued at 328 PM CDT Thu May 19 2022

Shower/thunderstorm chcs will likely continue through much of
Sunday, esp over portions of srn IL/wrn KY and sw IN, as a weak
frontal system continues to creep slowly through the region
within a broad and moist swly flow aloft. May get another break in
the precip on Monday as high pressure moves east through the
Midwest and southern Great Lakes regions.

However, the break looks to be rather brief, as the mid level
flow becomes even more southerly, and a deepening short wave digs
southeast into the Southern Plains later Tuesday through
Thursday. The result could be a rather wet/unsettled period with
multiple rounds of showers and thunderstorms.

&&

.AVIATION...
Issued at 630 PM CDT Thu May 19 2022

Thunderstorms are the main concern this evening. As of 2315z, the
main area of storms was progressing east across southern IL into the
kmvn taf site. Some of these storms will contain strong gusty winds
as they continue eastward into southwest Indiana and northwest
Kentucky this evening. IFR cigs and vsbys will also be likely for
short durations. It appears for now that all or most of the activity
will pass north of the kpah and kcgi taf sites, but they will bear
watching.

Once the storms exit to our east late this evening, expect vfr
conditions and excellent vsby. The main aviation concern will be
strong low level winds, with sfc gusts from 20 to 30 kt. There will
be low level wind shear overnight, with winds near 50 kt at 2k feet
agl.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

SHORT TERM...GM
LONG TERM...GM
AVIATION...MY
Hazardous weather outlook, May 19, 7:24 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
724 PM CDT Thu May 19 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
724 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Thunderstorms will continue to track eastward across southern
Illinois, southwest Indiana, and northwest Kentucky early tonight.
A few of these storms could become severe, with large hail,
damaging wind, and possibly a tornado or two. The storms will
produce torrential rains, as well, which could cause isolated
flooding of roads.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

South winds will gust 25 to 35 mph Friday.

Scattered thunderstorms are possible later Saturday afternoon
through Sunday morning and again Tuesday and Wednesday. At this
time, lightning and locally heavy rain are expected be the
primary storm-related hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested over most of southern Illinois and
southwest Indiana this evening. Please refer to the latest
watches for additional information.

MY/GM

In the hours before

Special weather statement, May 19, 3:42 PM CDT, 5 hours 50 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
342 PM CDT Thu May 19 2022

MOZ076-086-087-100-107-110-111-192245-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Stoddard-Scott-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Bloomfield, and Sikeston
342 PM CDT Thu May 19 2022

...Severe Thunderstorms Expected Across Southeast Missouri...

Severe thunderstorms over southern Missouri will move into Carter
and Wayne counties between 415 and 445 PM CDT. If they continue
on their current path they will reach Bollinger and Cape Girardeau
counties around 530-630 PM.

Extremely large hail, damaging winds, and tornadoes will be
possible with these storms.

Other storms may develop out ahead of these so keep updated on the
latest weather. A tornado watch is in effect for the area until
7PM.

PS
Special weather statement, May 19, 5:33 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
533 PM CDT Thu May 19 2022

ILZ080-192315-
Perry IL-
533 PM CDT Thu May 19 2022

...Strong thunderstorms will impact portions of western Perry County
through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Freeburg to near Bremen.
Movement was northeast at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pinckneyville around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Illinois.

&&

LAT...LON 3821 8919 3796 8957 3796 8959 3822 8959
TIME...MOT...LOC 2232Z 226DEG 58KT 3840 8977 3792 8975

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CN
Local storm report, May 19, 5:42 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
542 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 E PERRYVILLE          37.73N 89.86W
05/19/2022  M66 MPH          PERRY              MO   ASOS

            CORRECTS PREVIOUS HIGH SUST WINDS REPORT
            FROM 1 E PERRYVILLE.

&&

BDM
Local storm report, May 19, 5:51 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
551 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND GST     CUTLER                  38.03N 89.57W
05/19/2022  M73 MPH          PERRY              IL   TRAINED SPOTTER

&&

BDM
Local storm report, May 19, 6:34 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
634 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     3 NNE LITHIUM           37.87N 89.86W
05/19/2022  M66 MPH          PERRY              MO   AWOS

            CORRECTED LOCATION TO 3 NNE OF LITHIUM FROM
            PREVIOUS TSTM WND GST REPORT FROM 1 E
            PERRYVILLE.

&&

BDM
Local storm report, May 19, 6:45 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
645 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     TSTM WND DMG     8 N CUTLER              38.14N 89.57W
05/19/2022                   PERRY              IL   LAW ENFORCEMENT

            TREE REPORTED DOWN ON COLUMBINE RD 2 MILES
            SW OF SWANWICK.

&&

DW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:23 PM CDTSevere Thunderstorm WarningPAHGibson, Posey, Vanderburgh52 min
May 19, 9:57 PM CDTSevere Thunderstorm WarningPAHGibson, Pike33 min
May 19, 10:10 PM CDTSevere Thunderstorm WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick38 min
May 19, 10:26 PM CDTSevere Thunderstorm WarningPAHGibson, Pike34 min
May 20, 4:04 AM CDTLake Wind AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick15 hr
May 19, 8:58 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wayne, White47 min
May 19, 9:37 PM CDTTornado WarningPAHWabash10 min
May 20, 4:04 AM CDTWind AdvisoryPAHAlexander, Gallatin, Hardin, Jackson, Johnson, Massac and 5 more15 hr

Nearby

Tornado Warnings in Indiana, 2022Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.